Illinois, 2026

Hail and Damaging Winds in Illinois, March 26, 2026

March 26, 2026 · NWS ILX · 37 events in 8 counties and zones

An unseasonably warm and humid airmass developed across central Illinois on March 26, 2026, with some locations recording record high temperatures in the upper 80s and lower 90s. Dewpoints also surged into the lower 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An unseasonably warm and humid airmass developed across central Illinois on March 26, 2026, with some locations recording record high temperatures in the upper 80s and lower 90s. Dewpoints also surged into the lower 60s. As a cold front approached during the evening, scattered to widespread strong to severe storms developed along and ahead of the front, primarily in areas north of I-70. These storms produced hail as large as golf balls, as well as a few wind damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 26, 1:50 PM CST, 2 hours 3 minutes earlier. Its key messages:

  • An Enhanced Risk for severe weather exists along and northeast of a Canton to Shelbyville line through this evening. The primary risks will be damaging wind gusts in excess of 70mph, hail larger than 2 inches in diameter, and a few tornadoes
  • After record-breaking warmth today, temperatures will plunge into the middle to upper 20s by Friday night.
Area forecast discussion, Mar 26, 1:50 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
250 PM CDT Thu Mar 26 2026

.KEY MESSAGES...

- An Enhanced Risk for severe weather exists along and northeast
  of a Canton to Shelbyville line through this evening. The
  primary risks will be damaging wind gusts in excess of 70mph,
  hail larger than 2 inches in diameter, and a few tornadoes

- After record-breaking warmth today, temperatures will plunge
  into the middle to upper 20s by Friday night.

&&

.DISCUSSION...
Issued at 250 PM CDT Thu Mar 26 2026

...Severe Weather This Evening...

19z/2pm surface analysis shows a cold front extending from
southern Lake Michigan southwestward to the Iowa/Missouri state
line. Record-breaking warmth prevails within the warm sector
with current readings in the middle to upper 80s across central
Illinois. Meanwhile north of the front, temperatures have
dropped into the 50s in northern Illinois.

19z mesoanalysis indicates MLCAPEs of 1000-1500J/kg pooling
south of the front: however, 150-200J/kg of MLCIN has thus far
capped any convective development. Visible satellite imagery is
showing a Cu field forming along/north of a Macomb to Pontiac
line...and this will be the area to watch for thunderstorm
initiation over the next 1-3 hours. While CAM timing still
varies slightly, a consistent signal from the HRRR and RRFS
suggests the first cluster of storms forming northeast of Peoria
between 21z/4pm and 22z/5pm...then tracking E/SE just north of
the I-74 corridor through 00z/7pm. Given the pool of high CAPES,
steep mid-level lapse rates, and 0-6km bulk shear of 50-60kt,
the stage will be set for rapid development once the cap is
broken immediately along the approaching boundary. The initial
storm cluster will therefore pose a very large hail risk
(potentially greater than 2 inches in diameter), as well as a
tornado risk if it remains close to the boundary as advertised.

Once the late afternoon storm cluster pushes into Indiana,
additional convection will fire further west along the trailing
cold front this evening. There will be a narrow window between
about 6pm and 10pm when favorable instability/shear profiles
will continue to support all storm hazards before daytime
instability wanes and the severe threat diminishes. It appears
the most favored location for severe this evening will be along
and near the I-72 corridor...before the storms begin to lose
their vigor as they sink southward to the I-70 by midnight or
shortly afterwards.

...Sharply Falling Temperatures...

Once the cold front passes, strong N/NE winds gusting 30-35mph
will bring a much cooler airmass southward into central Illinois
tonight. Low temperatures will bottom out in the lower to middle
30s across much of the KILX CWA, with lower 40s south of I-70.
Friday will start out as a cloudy, breezy, and very chilly
day...before at least partial sunshine returns by afternoon.
Highs will only reach the upper 40s to around 50 degrees. As high
pressure builds into the region, skies will clear and winds will
become light/variable Friday night. Excellent radiational
cooling of the dry airmass will allow overnight lows to plunge
into the middle to upper 20s...which could pose a risk to tender
spring vegetation that has emerged 2-3 weeks early.

...Warmer and Wetter Next Week...

After a brief chill to start the weekend, temperatures will
quickly rebound into the 60s on Sunday...then back into the 80s
by next Monday and Tuesday. The pattern will also become
decidedly more unsettled as a frontal boundary wavers in the
region for several days. While it is still too early to pinpoint
any specific severe weather risk at that time range, the
Colorado State Machine Learning algorithm is highlighting low
probabilities (5-15% chance) for severe across portions of
Illinois Monday through Thursday. The current forecast features
daily rain chances, with the greatest chance (60%) focused on
Thursday. Stay tuned to later forecasts as details become
clearer.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1249 PM CDT Thu Mar 26 2026

CAMs continue to suggest rapid convective development near or
just northeast of the I-74 corridor between 21z and 23z.
HRRR/RRFS have consistently shown cells firing northeast of
KPIA, then tracking E/SE into Indiana by around 00z. Based on
the latest data, have maintained the PROB30 group for thunder at
KPIA between 21z and 23z, but have gone with TEMPO severe
thunder/hail at both KBMI and KCMI. Once this initial cluster of
storms exits, additional convection will develop along/north of
an advancing cold front during the evening. With all models
showing storms becoming widespread, have opted to go with
predominant thunder at all terminals...with the thunder ending
from north to south between 05z and 07z. Winds will initially be
SW with gusts of around 25kt this afternoon, then will switch to
NE and gust 30-35kt behind the cold front this evening into the
overnight hours. After FROPA, MVFR ceilings will overspread the
area...with HRRR/NAM forecast soundings showing the low clouds
persisting through midday Friday.

&&

.CLIMATE...
Issued at 125 AM CDT Wed Mar 25 2026

Forecast temperatures on Thursday may exceed March records in
some areas.

               Mar 26 Record              March Record
Charleston....   84 (1907)          89 (3/24/1929 and 3/22/2026)
Decatur.......   83 (1907)          89 (3/24/1929)
Jacksonville..   83 (1950)          91 (3/21/1907)
Lincoln.......   83 (1991)          86 (3/29/1985 and 3/30/1986)
Normal........   83 (2007)          88 (3/21/1907)
Olney.........   85 (1907)          89 (3/24/1910 and 3/24/1929)
Peoria........   82 (1907/1991)     87 (3/21/1907)
Springfield...   81 (1991)          91 (3/21/1907)
Urbana........   81 (1907)          85 (3/21/1907 and 3/24/1910)

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.

&&

KEY MESSAGES...Barnes
DISCUSSION...Barnes
AVIATION...Barnes
CLIMATE...Geelhart
Hazardous weather outlook, Mar 26, 2:01 PM CST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
301 PM CDT Thu Mar 26 2026

ILZ027>031-036>038-040>057-061>063-272015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
301 PM CDT Thu Mar 26 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are expected through late evening,
with a weakening trend as they advance south of I-70 with time. The
greatest risk for severe storms is in areas from about Springfield
and Peoria eastward. Very large hail and damaging winds are the main
concerns, though a few tornadoes are also possible through mid
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A hard freeze is likely Friday night. Early emerging sensitive
vegetation should be covered for protection.

Scattered thunderstorms are possible Monday night and Tuesday. The
severe weather risk appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed between 4 pm and midnight.

Expected storm motion is toward the east around 50 mph.

ILZ066>068-071>073-272015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
301 PM CDT Thu Mar 26 2026

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms will begin moving into southeast Illinois later this
evening, continuing past midnight. A few of these may be strong to
severe, though the severe weather threat is expected to diminish
with time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed after 9 pm.

Expected storm motion is toward the east around 50 mph.

Shimon

The radar

The Lincoln radar (KILX), 41 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

28 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, McLean

When
March 26, 3:53 PM CST to 3:58 PM CST
Where
McLean County, 2.6 mi NE of Covel
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.460, -89.070

Hail, McLean

When
March 26, 3:55 PM CST to 4:00 PM CST
Where
McLean County, 0.87 mi SW of Bloomington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.470, -88.990

Hail, McLean

When
March 26, 3:56 PM CST to 4:01 PM CST
Where
McLean County, 2.6 mi SW of Bloomington
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -89.010

Hail, McLean

When
March 26, 3:58 PM CST to 4:03 PM CST
Where
McLean County, 1.48 mi SSW of Bloomington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -88.990

Hail, McLean

When
March 26, 4:06 PM CST to 4:11 PM CST
Where
McLean County, 1.26 mi WNW of Holder
Measured
1 in hail
Reported by
Public
Coordinates
40.460, -88.840

Thunderstorm Wind, Vermilion

When
March 26, 4:30 PM CST to 4:35 PM CST
Where
Vermilion County, 0.87 mi SE of Hope
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
40.190, -87.890

A mesonet station measured a 59 mph wind gust near a thunderstorm.

Thunderstorm Wind, Vermilion

When
March 26, 4:32 PM CST to 4:37 PM CST
Where
Vermilion County, 2.11 mi E of Henning
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -87.660

Power poles were damaged by the wind gusts.

Thunderstorm Wind, Vermilion

When
March 26, 4:36 PM CST to 4:41 PM CST
Where
Vermilion County, 1.58 mi W of Newell
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.170, -87.650

A 61 mph wind gust was measured by the emergency manager.

Thunderstorm Wind, McLean

When
March 26, 4:45 PM CST to 4:50 PM CST
Where
McLean County, 0.87 mi SE of Normal
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.510, -88.990

A power pole was snapped.

Hail, Champaign

When
March 26, 5:19 PM CST to 5:24 PM CST
Where
Champaign County, 2.22 mi ESE of Dickerson
Measured
1.25 in hail
Reported by
Public
Coordinates
40.310, -88.390

Hail, Champaign

When
March 26, 5:21 PM CST to 5:26 PM CST
Where
Champaign County, 0.87 mi SW of Fisher
Measured
0.75 in hail
Reported by
Public
Coordinates
40.310, -88.360

Hail, Champaign

When
March 26, 5:21 PM CST to 5:26 PM CST
Where
Champaign County, Fisher
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.320, -88.350

Hail, Champaign

When
March 26, 5:22 PM CST to 5:27 PM CST
Where
Champaign County, 0.53 mi E of Dewey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.320, -88.270

Hail, Vermilion

When
March 26, 5:22 PM CST to 5:27 PM CST
Where
Vermilion County, 1.26 mi WNW of Steelton
Measured
1.5 in hail
Reported by
Public
Coordinates
40.130, -87.700

Hail, Vermilion

When
March 26, 5:22 PM CST to 5:27 PM CST
Where
Vermilion County, 0.69 mi N of Hillery
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
40.140, -87.670

Hail, Vermilion

When
March 26, 5:22 PM CST to 5:27 PM CST
Where
Vermilion County, 1.58 mi W of Newell
Measured
1.5 in hail
Reported by
Public
Coordinates
40.170, -87.650

Hail, Vermilion

When
March 26, 5:25 PM CST to 5:30 PM CST
Where
Vermilion County, 0.53 mi W of Newell
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
40.170, -87.630

Hail, Macon

When
March 26, 7:30 PM CST to 7:35 PM CST
Where
Macon County, 0.69 mi N of Macon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.710, -89.000

Hail, Shelby

When
March 26, 7:32 PM CST to 7:37 PM CST
Where
Shelby County, 0.69 mi N of Moweaqua
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
39.630, -89.020

Hail, Moultrie

When
March 26, 7:49 PM CST to 7:54 PM CST
Where
Moultrie County, 0.53 mi E of Bethany
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -88.720

Thunderstorm Wind, Christian

When
March 26, 7:50 PM CST to 7:55 PM CST
Where
Christian County, 5.52 mi SSW of Vanderville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.360, -89.350

A mesonet station measured a 59 mph wind gust near a thunderstorm.

Hail, Moultrie

When
March 26, 7:54 PM CST to 7:59 PM CST
Where
Moultrie County, 0.53 mi E of Sullivan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.600, -88.610

Hail, Moultrie

When
March 26, 7:58 PM CST to 8:03 PM CST
Where
Moultrie County, 1.06 mi E of Sullivan
Measured
1.75 in hail
Reported by
Public
Coordinates
39.600, -88.600

Thunderstorm Wind, Christian

When
March 26, 8:00 PM CST to 8:05 PM CST
Where
Christian County, 0.87 mi NE of Pana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.390, -89.070

A large tree was blown over on Garfield Street in Pana.

Thunderstorm Wind, Christian

When
March 26, 8:00 PM CST to 8:05 PM CST
Where
Christian County, 1.36 mi NW of Pana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.392, -89.100

A large pine tree branch was blown down onto playground equipment on the west side of Pana.

Thunderstorm Wind, Christian

When
March 26, 8:00 PM CST to 8:05 PM CST
Where
Christian County, 0.69 mi N of Pana
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.390, -89.080

A trained spotter estimated wind speeds of up to 60 mph and noted brief power outages.

Thunderstorm Wind, Shelby

When
March 26, 8:18 PM CST to 8:23 PM CST
Where
Shelby County, 0.87 mi SW of Shelbyville
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.410, -88.810

A member of the public measured a 60 mph wind gust in Shelbyville.

Hail, Cumberland

When
March 26, 8:45 PM CST to 8:50 PM CST
Where
Cumberland County, 2.07 mi N of Bradbury
Measured
1.25 in hail
Reported by
Public
Coordinates
39.350, -88.250

Hail, Champaign

When
March 26, 9:06 PM CST to 9:11 PM CST
Where
Champaign County, 0.87 mi SE of Champaign
Measured
1 in hail
Reported by
Public
Coordinates
40.110, -88.240

Hail, Champaign

When
March 26, 9:08 PM CST to 9:13 PM CST
Where
Champaign County, 0.69 mi N of Urbana
Measured
1 in hail
Reported by
Public
Coordinates
40.110, -88.200

Hail, Champaign

When
March 26, 9:08 PM CST to 9:13 PM CST
Where
Champaign County, 0.87 mi SW of Champaign
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.110, -88.260

Hail, Champaign

When
March 26, 9:09 PM CST to 9:14 PM CST
Where
Champaign County, 0.87 mi NW of Urbana
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.110, -88.210

Hail, Champaign

When
March 26, 9:10 PM CST to 9:15 PM CST
Where
Champaign County, 0.87 mi SW of Champaign
Measured
0.75 in hail
Reported by
Public
Coordinates
40.110, -88.260

Hail, Champaign

When
March 26, 9:10 PM CST to 9:15 PM CST
Where
Champaign County, 1.06 mi E of Illini Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.130, -88.180

Hail, Champaign

When
March 26, 9:13 PM CST to 9:18 PM CST
Where
Champaign County, 0.87 mi SE of Urbana Illinois Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.140, -88.190

Hail, Champaign

When
March 26, 9:16 PM CST to 9:21 PM CST
Where
Champaign County, 1.26 mi WSW of Illini Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.120, -88.220

Hail, Champaign

When
March 26, 9:20 PM CST to 9:25 PM CST
Where
Champaign County, 0.87 mi SW of St Joseph
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.110, -88.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323928, 1323929, 1323930, 1323931, 1323932, 1323936, 1323933, 1323934, 1323935, 1323938, 1323939, 1323940, 1323941, 1323943, 1323944, 1323945, 1323946, 1323948, 1323949, 1323950, 1323951, 1323952, 1323953, 1323954, 1323956, 1323957, 1323958, 1323961, 1323962, 1323963, 1323964, 1323965, 1323966, 1323967, 1323968, 1323969, 1323970.